Illinois, 2001

Flood in Illinois, September 20, 2001

September 20, 2001 · NWS DVN · 1 event in 1 county or zone

Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event summary for 09/20/01:A cold front over Central Iowa, combined with a strong upper level short wave trough moving through Eastern Iowa during the evening hours, and produced a broken line of thunderstorms from Northeast Iowa, through Northeast Missouri. Wind shear and strong instability aloft, helped a few of these storms produce very large hail over Eastern Iowa. The storms produced wind and hail, as well as heavy rain. Intense rainfall fell at nearly 2 inches per hour in parts of Southeast Iowa and Northwest Illinois. This intense rain resulted in urban flooding in Stephenson County, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 1:50 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 1:50 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU SEP 20 2001

AVN AND ETA SIMILAR IN HANDLING STRONG VORT SEEN ON W/V IMAGERY OVER
EASTERN SD ATTM...AND CONTINUE TO SHEAR IT ACRS NORTHERN IA THIS
EVENING...EVENTUALLY REACHING THE WI/IL BORDER BY 12Z FRI. SFC LOW
REFLECTION OF UPPER SYSTEM ACRS WEST CENTRAL INTO SOUTHWEST IA AT 18Z
...BIT FURTHER SOUTHEAST OF NEW SHORT RANGE MODEL PLACEMENT. MSAS
AND SFC ANALYSIS INDICATING PRESSURE FALL BULLSEYE MOVING NORTHEAST
OF THE DSM AREA...WITH SFC LOW AND TRIPLE POINT LOOKING TO FOLLOW
THIS EVENING. ETA AND AVN GENERALLY TAKE TRIPLE POINT ACRS SIMILAR
PATHS...MOVING FROM WEST-TO-EAST JUST NORTH OF THE I-80 CORRIDOR
TONIGHT...AND WITH CURRENT TRENDS PREFER MORE PROGRESSIVE AVN SPEED
OF SFC SYSTEM WHICH PLACES IT ACRS FAR NORTHEAST CWA BY 06Z TONIGHT.

CONVECTIVE ACTIVITY FLARING UP ACRS MN/IA BORDER WILL PROBABLY FORM
INTO A SLIGHTLY ELEVATED COMPLEX THAT WILL AFFECT THE NORTHERN
THIRD OF THE CWA THROUGH MIDNIGHT...WITH FCST SOUNDING PRECIPITABLE
WATERS SUGGESTING LOCALLY HEAVY RAINFALL POSSIBLE WHERE MORE
SUBSTANTIAL STORMS OCCUR. LAPS AND MSAS INDICATING DE-STABILIZATION
CONTINUING ACRS EAST IA...INTO WEST CENTRAL IL...AND WITH BULK OF
CVA WITH UPPER SYSTEM AND MAIN COLD FRONT YET TO SWEEP THROUGH...
FEEL MOST OF CWA TO BE AT RISK OF ACTIVITY FOR FIRST HALF OF NIGHT.
VIS LOOP INDICATED CU AND ACCAS ACRS CENTRAL AND SOUTHWEST IA
SUGGEST SOME ATMOSPHERIC RECHARGE...AND ADDITIONAL SHOWERS AND STORMS
SHOULD EVENTUALLY FOLLOW BEHIND ONGOING SOUTHERN CWA CONVECTION
LATER TONIGHT...ESPECIALLY WITH FROPA. WOULD THINK THAT WITH
MARGINAL H85 INFLOW ACRS EAST IA...AND EARLIER NOCTURNAL AFFECTS
THIS TIME OF YEAR SHOULD LIMIT WIDESPREAD SEVERE THREAT BY THE
TIME IT GETS HERE...BUT SOUNDINGS/WBZS STILL FAVORABLE FOR HAIL
GENERATION WITH ANY SUBSTANTIAL STORM. WITH LINGERING CVA AND LLVL
MOISTURE LATE TONIGHT...AREAS OF POST FRONTAL RAIN POSSIBLE INTO FRI
MORNING. WILL TAKE FWC/FAN BLEND FOR LOWS TONIGHT...GENERALLY LOW TO
MID 50S.

SOME CLEARING TO EVENTUALLY OCCUR LATER ON FRI WITH WEAK UPPER
RIDGING BUILDING ACRS BUT SOME LINGERING CLOUD COVER MAY TEMPER
HIGHS A BIT AND WILL SIDE WITH MIDDLE OF ROAD MAV VALUES. WEST-
NORTHWEST UPPER FLOW TO MAINLY KEEP VARIOUS VORT PIECES SHUTTLING
ACRS TO THE NORTH OF THE REGION THROUGH SAT MORNING...UNTIL NEXT
MAIN VORT DIGS ACRS THE UPPER MIDWEST SAT NIGHT. BRISK FRONTOGENESIS
AT LOWER LEVELS ASSOCIATED WITH THIS FEATURE AND AHEAD OF INCOMING
CANADIAN AIR MASS...WILL KICK UP ANOTHER ROUND OF SHOWERS AND
STORMS...WITH MODELS TRENDING QUICKER WITH THIS PROCESS LAST FEW
RUNS. MAY INTRODUCE CHANCE AS EARLY AS LATE SAT AFTERNOON ACRS
NORTHWEST CWA...WITH BETTER POPS SAT NIGHT.

LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS AGAIN IN DISAGREEMENT
FOR SOME UNCERTAINTIES IN LATER PERIODS. LATEST MRF NOW HAS TRENDED
TO OLD UKMET SOLUTION OF DEVELOPING LARGE CUT-OFF UPPER LOW OVER
IN/IL BY LATE MON...WITH MRF PROGGING THIS COLD-CORE FEATURE TO
SLOWLY GYRATE OVER THE WESTERN GRT LKS THROUGH REST OF LONG RANGE
FCST PERIOD...FOR GENERALLY CLOUDY AND COOL WEEK WITH PERIODS OF
LIGHT RAIN AND DRIZZLE. LATEST UKMET AND EURO ARE NOW MORE
PROGRESSIVE WITH WAVE AND BRUNT OF COLD AIR SURGE FURTHER EAST ACRS
EASTERN OH RVR VALLEY...AND DEVELOP CUT-OFF OVER NORTHERN
APPALACHIANS ON TUE. EURO AND UKMET DO BRING STRONG LOWER AND UPPER
RIDGING ACRS UPPER MS RVR VALLEY FOR MID WEEK DRY AND COOL PERIOD...
AND IF DECIDE TO LEAN TOWARD UKMET/EURO GENERAL CONSENSUS...WILL
STILL HAVE TO TONE DOWN TEMPS FROM TUE-THU. WILL TAKE LATE LOOK AT
LATEST UKMET RUN FOR FINAL DECISION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Sep 20, 7:02 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    FARMINGTON                IA   HEAVY RAIN
09/20/01   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER. 1.30 INCHES OF
                                          RAIN IN 45 MINUTES.
Local storm report, Sep 20, 7:25 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    1 N KEITHSBURG            IL   .5 INCH HAIL
09/20/01   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 7:27 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    1 N KEITHSBURG            IL   50 MPH TSTM GUST
09/20/01   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 8:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    FREEPORT                  IL   URBAN FLOODING
09/20/01   STEPHENSON                     ROUTE 26 NEAR REED AVE
                                          CLOSED DUE TO STANDING
                                          WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 20, 8:31 PM CST, 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORM WATCHES CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 746...WHICH WAS IN EFFECT UNTIL
11 PM CDT FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL
ILLINOIS...HAS BEEN CANCELED. THIS INCLUDES THE
FOLLOWING COUNTIES...

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE
AND VAN BUREN.

IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON...
HANCOCK AND MCDONOUGH.

SEVERE THUNDERSTORM WATCH NUMBER 747...WHICH WAS IN EFFECT UNTIL
11 PM CDT FOR NORTHEAST MISSOURI...HAS ALSO BEEN CANCELED.
THIS INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI...CLARK AND SCOTLAND.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND THROUGH MIDNIGHT...
MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER...AS A COLD FRONT
MOVES THROUGH. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WATCHES HAVE BEEN
CANCELED.

MCCLURE
Local storm report, Sep 20, 8:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT THU SEP 20 2001

...SUMMARY OF STORM REPORTS FOR THE EVENING OF 09/20/01...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    KESWICK                   IA   1 INCH HAIL
09/20/01   KEOKUK                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0628 PM    LIBERTYVILLE              IA   .5 INCH HAIL
09/20/01   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

0739 PM    5 W MONTICELLO            IA   3 INCH HAIL
09/20/01   JONES                          REPORTED BY PUBLIC.

0744 PM    MEMPHIS                   MO   1 INCH HAIL
09/20/01   SCOTLAND                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    5 E MEMPHIS               MO   .75 INCH HAIL
09/20/01   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.  TORRENTIAL
                                          RAIN AND 40 MPH WIND.

0750 PM    5 E MEMPHIS               MO   .75 INCH HAIL
09/20/01   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.

0750 PM    MEMPHIS                   MO   40 MPH TSTM GUST
09/20/01   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.

0759 PM    FARMINGTON                IA   HEAVY RAIN
09/20/01   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER. 1.30 INCHES OF
                                          RAIN IN 45 MINUTES.

0759 PM    1 N KEITHSBURG            IL   .5 INCH HAIL
09/20/01   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 PM    1 N KEITHSBURG            IL   .5 INCH HAIL
09/20/01   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 PM    1 N KEITHSBURG            IL   50 MPH TSTM GUST
09/20/01   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    FREEPORT                  IL   URBAN FLOODING
09/20/01   STEPHENSON                     ROUTE 26 NEAR REED AVE
                                          CLOSED DUE TO STANDING
                                          WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stephenson

When
September 20, 9:10 PM CST
Where
Stephenson County, Freeport
Reported by
LAW ENFORCEMENT
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Route 26 near Reed Ave in Freeport reported closed due to standing water. Reported by law enforcement.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268906.